MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG DAA DOUBLE OFFSET ADAPTER RIGHT 80/45; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG DAA DOUBLE OFFSET ADAPTER RIGHT 80/45; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 75102240
Medical Device Problem Codes Misconnection (1399); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 08/31/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the daa double offset adapter right 80/45 did not connect to the broaches, no procedure-related.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that the daa double offset adapter right 80/45 did not connect to the broach, as the pin fell out and the hook got lost.This complaint is not procedure-related, so no patient harm was reported.The offset adapter device, intended for use in treatment, was returned for investigation.Upon visual inspection, the reported failure mode could be confirmed, as the corresponding pin and locking key (hook) of the offset adapter were not returned.The edge transition to the affected drilling hole looks slightly chamfered, which originates from the riveting process.However, the drill hole itself looks properly machined.Apart from that, the device shows normal signs of usage such as small scratches and dents.The riveting relevant 5.40 +/-0.05 mm drill diameter was measured with an optical direct light microscope.The additional 6.00 mm diameter was measured with a caliper.Both features were measured within specification.To perform a functional analysis, the returned offset adapter device was riveted again applying the standard operating procedure.A new pin and locking key were used.The riveting worked well and the device was then tested with the intended newton meter gauge (id-no: 6440).The test was passed without any conspicuity.This standard test is performed since nov.2018, which is after the assembly of the complained device.A review of the production documentation did not reveal any deviation from the standard operating procedure.Furthermore, no additional complaint with batch b67932 was reported so far and for the 80/45mm offset adapter right, no additional complaint with a reported loose pin was detected.From previous investigations, it is known that the offset adapter pin can fall out of the device when riveting was not performed or if the concerning bore hole was not properly drilled.Corrective actions and measurements have therefore been implemented in nov.2018, to prevent the occurrence of this problem in the future.However, the device in question was manufactured before these performed corrective actions and the relevant drill hole was not measured at the time of manufacturing.Based on the performed investigations, it cannot be confirmed that the 5.4mm drill hole of this device was produced out of specification leading to the pin loosening.To conclude, based on the performed investigation, there is no indication that the device failed to match specification at the time of manufacturing.The root cause of this reported issue remains unknown.Internal complaint reference number: (b)(4).

Brand Name
DAA DOUBLE OFFSET ADAPTER RIGHT 80/45
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key10590808
Report Number9613369-2020-00184
Device Sequence Number11507507
Product Code JDI
UDI-Device Identifier00885556535394
UDI-Public00885556535394
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75102240
Device Catalogue Number75102240
Device Lot NumberB67932
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2020
Initial Date Received by Manufacturer 08/31/2020
Supplement Date Received by Manufacturer01/27/2021
Initial Report FDA Received Date09/25/2020
Supplement Report FDA Received Date01/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1